Ziprasidone Associated With Increased Risk of Hyperglycemia, Diabetes

Sept. 1, 2004 — The U.S. Food and Drug Administration (FDA) and Pfizer have notified healthcare professionals by letter of revisions to the warnings section of drug labeling for ziprasidone (Geodon), according to an alert sent today from MedWatch, the FDA's safety information and adverse event reporting system. The warning refers to the increased risk of hyperglycemia and diabetes in patients treated with ziprasidone and other atypical antipsychotics.

The FDA has received reports of hyperglycemia, in some cases extreme and associated with ketoacidosis, hyperosmolar coma, or death in patients treated with these medications. Some cases of hyperglycemia have resolved upon discontinuation of the atypical antipsychotic while others have required continued antidiabetic treatment.

There have been few such reports in patients taking ziprasidone, which may be due to the limited number of patients being treated with the drug. The company reports that it has reviewed the ziprasidone database and found no increased signal for diabetes, but further data is required for confirmation.

According to the letter, the relationship between atypical antipsychotic use and hyperglycemia-related adverse events may be confounded by possible increased risk of diabetes mellitus in the schizophrenic population and increasing incidence in the general population. However, epidemiologic studies suggest an increased risk of transient-emergent hyperglycemia-related events in these patients. It is unknown whether ziprasidone is associated with this increased risk because it was not marketed at the time of the studies.

The FDA recommends that all patients treated with atypical antipsychotics be monitored for symptoms of hyperglycemia and undergo fasting blood glucose testing upon presentation. Patients diagnosed with diabetes mellitus should be monitored regularly for loss of glucose control. Patients with traditional diabetes mellitus risk factors should undergo fasting blood glucose testing at initiation of treatment with atypical antipsychotics.

Additional information may be obtained by calling Pfizer at 1-800-438-1985. Serious adverse events should be reported to MedWatch by phone (1-800-FDA-0188), by fax (1-800-FDA-0178), or online at http://www.fda.gov/MedWatch.